Can Injectables Cause Discoloration?

In those patients prone to PIH, or post-inflammatory hyperpigmentation, even a needle puncture can pose a problem.

Since different injectables require differently gauged needles, anyone with a history of PIH may be better off sticking to formulas injected with thinner needles, such as hyaluronic acid fillers like Juvéderm and Restylane.

Patients with darker skin may also see better results with clear hyaluronic acid fillers, which won't alter skin tone, especially when placed in areas of thinner skin, like under the eyes.

Darker skin is also more prone to dynamic wrinkles (those caused by facial expressions), which makes Botox a great choice.

If a patient is prone to noticeable scarring, they should avoid injectables such as Sculptra and Radiesse, which require larger needles.
Sort comments by most recent
  • Sort comments by most recent
  • Sort comments by oldest

Comments

11 comments | Post a comment
alyce
Cassidy and Leslie,This same thing happened to me as well. I'm not happy to hear that you are both dealing with the same problem, but I have to say I feel less crazy knowing I'm not the only one.I had Radiesse injected into my nose a few times with no problem and the last time I did it (6 months ago) I had a different doctor put the remainder of the syringe in my cheeks just below my eye hollows as well. I had pretty badly bruised on my nose as well as my cheeks. A few days later she had me come in for a complimentary BBL/IPL treatment to help the bruising go away quicker. Once the bruising subsided I was left with 2 dark spots at the sites of injection on my cheeks. It now looks like brown blotches or Melasma. And has not improved at all. Before reading your posts, I wasn't sure if the hyperpigmentation was because of the injection or the IBL treatment.I am researching treatments, but am finding that additional IPL has made people's hyperpigmentation worse in half of the cases, and am concerned about using high levels of hydroquinone. It would be extremely helpful if doctors would make their patients aware that there is a possibility of hyperpigmentation with injectable fillers while they are explaining the other risks.
Posted June 22, 2012 7:58 PM EDT
1
Leslie
I had Restylane and Juvederm injected for under eye hollows and right away got a black eye which took 3 weeks to resolve. I am very thin skinned and after the black eye is the remaining brown pigmentation. BUT, at the third week, I developed the same area brown stain under the other eye that did not have bleeding. It was suggested to do a laser, but I was given a skin lightening cream with all kinds of horrific wanrings of cancer! Gee, black eyes or cancer? The hollows were better! She never suggested dissolving the fillers which have shown some lumps and gullies now that the swelling is gone. If there is 1% of the people that have issues, that will be me. Now really, because I have two brown spots 2 months later, do I keep using the lightening cream with the risks, get it dissolved or ask for the laser? I was told the brown spots were PERMANENT-even after the product is absorbed-true? I asked her if she would use the same products again on me and she said YES! Why? Won't this occur each time?
Posted June 17, 2012 2:49 PM EDT
2
bjr
Almost one month ago I had restylane injected in my tear trough area and still see a dark area where the needle was placed which had turned black and blue at first. Will this eventually go away?
Posted May 16, 2011 2:41 PM EDT
3

Post-inflammatory hyperpigmentation (PIH) causes skin darkening and discoloration that show up as spots, or as large patches on a person's body. This is because cells that normally produce brown pigment evenly across your skin go into overdrive and produce too much melanin. This happens because of an inflammatory reaction or injury to the skin. If the excess melanin is produced in the upper layer of skin (epidermis), the pigmentation color is a darker shade of brown. If the excess melanin is produced in the lower layer of skin (the dermis), a gray or blue discoloration becomes visible. Anytime a needle is introduced under the skin surface, there is the potential for bleeding and bruising, which leads to a temporary discoloration, but not PIH. Injectables that have the potential for allergic reaction, such as collagen or permanent fillers, can cause an inflammatory reaction, which can lead to PIH. Current popular fillers that are made of hyaluronic acid (Juvederm, Restylane, Prevelle) pose no potential for allergic reaction and therefore patients are not at risk for developing PIH. In areas where the skin is thin, such as the lower eyelids, a bluish discoloration and swelling may occur after injection and may last for a prolonged period of time.
Posted November 23, 2010 7:30 AM EST
4

Hello Thomas, I agree with the Physician. Generally, you should notice any problems within a very short time — hours or a couple of days maximum. I am not a doctor and, therefore, do not do fillers. As an aesthetician, however, and as a former electrologist, I have had experience with thermolysis. In this treatment of blood vessels, you are dispersing capillaries with a needle and heat. You can see coagulation/dispersal of the tiny blood vessel almost instantly and will know the results within a few days of treatment. Since this really isn’t my area of expertise, I cannot offer you any further information on this, but I can certainly refer you to a couple of excellent doctors. Please feel free to call my toll free number for this information 866 777 8834.
Posted November 09, 2010 11:25 AM EST
5

Nerida, I have a question, with Restylane or any filler what would be the symptoms of direst injection into a vein causing necrosis ? I have read that it can occur 2-3 weeks after an injection...Would you know before 2-3 weeks if the necrosis is a side effect? My physician said, if you had this rare side effect that you would know very soon, hours after the injection. How does a physician know he/she injecting into a vein causing this side effect? Thanks so much for any light you can shed on this subject.
Posted November 03, 2010 3:14 PM EDT
6
cassidy
I have had injectable filler treatments for several years now within the folds around the mouth and had a problem with one treatment with a new doctor using restylane. The day after the treatment i noticed a greying under the skin at the sight of the injection. I had previous restylane treatments without this after affect. The doctor said it would resolve itself. It did not. Other doctors had suggested that the restylane was not placed deep enough and it would go away as the restylane is absorbed into the body. It is now 3 years later and the greying or what appears as a 5 o'clock shadow to me is still there. i have since had other material injections that have not added to the greying. Has anyone seen this? ANy suggestions for treatment?
Posted September 05, 2010 6:21 PM EDT
7
anonymous
thank you for the article...good reading...I have several problems around my mouth area...( i hope every one knows what "mouth area" means). nasal labia...naso-labial folds...i'd rather not have either one of those. I look like Ray Marvin right before he died...can some one help me with out sticking a needle in my face.
Posted August 17, 2010 3:52 PM EDT
8
Professor Helmut Tilch
Have never heard of nasal labia. Perhaps, you meant naso-labial folds. In 30 years of injecting fillers I too have never seen post-inflammatory hyperpigmentation....papaya mask or not. Still an experienced injector should be able to use a minimal number of needle sticks, yes. For this reason, I, and many of my colleagues, prefer antegrade injection technique. Thank you for allowing me to post.
Posted August 16, 2010 10:02 PM EDT
9
anonymous
Not seen it either.
Posted August 16, 2010 6:30 AM EDT
10

Personally, I have not seen scaring or discoloration of the skin from a ‘needle puncture’ from an injectable. But it is good to know that people prone to post-inflammatory hyper-pigmentation and people with darker skin tones are ‘safer’ with hyaluronic acid fillers, like Juvederm and Restylane, which use thinner needles. What I have seen with injectables, however, is closed comedones around the mouth and laugh lines (nasal labia). These comedones resemble milia but are not always white in color and, unlike milia, are easy to remove. Whenever my clients are being treated with injectables of any kind, I always tell them to be more thorough with their daily cleansing regimen and to exfoliate with an absorbing papaya-based exfoliant every 5-7 days
Posted August 11, 2010 4:54 PM EDT
11

Find an Expert

OR

Select one below: